Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Surgery | Anesthesiology & Pain | Journal

Back to Journal Articles

Neuromuscular Blocking Agents Up Post-Op Complications

Last Updated: October 17, 2012.

 

Use of intermediate-acting agents ups clinically relevant post-op respiratory complications

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Use of intermediate-acting non-depolarizing neuromuscular blocking agents during general anesthesia is associated with an increase in the risk of postoperative respiratory complications, according to a study published online Oct. 16 in BMJ.

WEDNESDAY, Oct. 17 (HealthDay News) -- Use of intermediate-acting non-depolarizing neuromuscular blocking agents during general anesthesia is associated with an increase in the risk of postoperative respiratory complications, according to a study published online Oct. 16 in BMJ.

Martina Grosse-Sundrup, M.D., from Harvard Medical School in Boston, and colleagues conducted a prospective, propensity score-matched cohort study to assess the incidence of postoperative respiratory complications linked to use of intermediate-acting neuromuscular blocking agents. A total of 18,579 surgical patients who received intermediate-acting neuromuscular blocking agents were matched by propensity score to 18,579 reference patients who did not receive these agents.

The researchers observed a significantly increased risk of desaturation <90 percent after extubation with use of intermediate-acting neuromuscular blocking agents (odds ratio [OR], 1.36). The risk of reintubation requiring unplanned admission to an intensive care unit was also increased (OR, 1.40). The risk was not decreased with qualitative monitoring of neuromuscular transmission. Neostigmine reversal significantly increased the risks of postoperative desaturation <90 percent and reintubation (OR, 1.32 and 1.76, respectively).

"Our data raise concern about the potential adverse outcome events of non-depolarizing neuromuscular blocking agents, and further targeted research is warranted to resolve remaining questions," the authors write. "In summary, we found that use of intermediate-acting neuromuscular blocking agents during anesthesia leads to an increased risk of developing clinically meaningful respiratory complications."

Two authors disclosed financial ties to the pharmaceutical industry.

Full Text
Editorial (subscription or payment may be required)

Copyright © 2012 HealthDay. All rights reserved.


Previous: Delays in Diagnosis, Variations in Treatment for Morphea Next: Alzheimer's Symptoms Relapse Risk High After Halting Drug

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.